Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What causes bowel changes with mucus and blood streaked stool after taking antibiotics?

User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 2008
Answered : 5558 Questions
Question
I recently had sinus surgery followed by 2weeks of antibiotics & steroids. Then an infection where tumor was removed, week and a half of Cypro & more steroids. Little change. Culture turned out to be Strep in the sinus cavity, so 2 weeks of Augmenton (2 2x a day). Mid way thru last antibiotic I started noticing bowel changes. Upset stomach, thin mucus/blood streaked stool, loud rumbling and very tired. Now, 2 weeks free of antibiotics, mucus is orange, little appetite, constant sour stomach and headache. Could all of this be a result of the antibiotic and steroids?
Posted Tue, 25 Feb 2014 in General Health
 
 
Answered by Dr. Grzegorz Stanko 46 minutes later
Brief Answer: Yes, this seems to be caused by antibiotics. Detailed Answer: Hello! Thank you for the query. Yes, this seems to be caused by antibiotics and steroids therapy. Please note that intestines are covered with good, protective bacteria. Most of antibiotics kills this bacteria what allows bad, XXXXXXX for us bacteria to grow on the intestines surface. This impedes bowels work and can cause mentioned by you symptoms. Additionally steroids cause immune deficiency (as a one of its effect) and can trigger peptic ulcer or stomach inflammation. To fix bacteria problem you should start probiotic 3x1 intake. If it wont help in few days, stool culture test should be done and Rifaximine treatment considered. To get rid of stomach upset, Omeprasole (or other PPI) should be started. If this wont help, gastroscopy is necessary. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
 
Follow-up: What causes bowel changes with mucus and blood streaked stool after taking antibiotics? 1 hour later
Thank you. I started TruBiotics Probiotic (1.5 billion cells) at the start of my second round of antibiotics, but only 1 a day, as directed on the bottle. So, it is ok to take 3 of these 1x a day?
 
 
Answered by Dr. Grzegorz Stanko 8 minutes later
Brief Answer: . Detailed Answer: TruBiotics Probiotic should be taken as directed on the bottle (as it contains lots of bacteria) once a day. No need to take it more frequently. Regards.
Above answer was peer-reviewed by
 
Follow-up: What causes bowel changes with mucus and blood streaked stool after taking antibiotics? 11 minutes later
Thank you. Last question. How long could it take for my digestive system to get back to normal? At what point should I be concerned? How will I know if I need to seek treatment?
 
 
Answered by Dr. Grzegorz Stanko 32 minutes later
Brief Answer: . Detailed Answer: Usually it takes 3-4 days. If after that time, nothing will change you should stool culture test (to determine if and which bacteria is causing your infection). Rifaximine treatment should be considered at that point (this is a very special antibiotic which kills bad bacteria and does not affect good bacteria). Symptoms like stomach pain, irregular bowel movements and/or diarrhea, loose stools, mucus in the stool, blood in the stool, fever should force you to seek medical help (if wont go away after probiotic treatment). Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor